Alert archive / Iowa / Flash Flood Warnings in 2017
Flash Flood Warning 8, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Aug 21, 2017, 1:31 AM CDT for 4 counties in Iowa. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2017, 1:31 AM CDT (06:31 UTC)
- Expired
- Aug 21, 2017, 7:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Audubon County, IA, Carroll County, IA, Crawford County, IA, Guthrie County, IA
The radar
The Des Moines radar (KDMX), 105 km from the middle of the area, began a volume at 06:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 3:15 AM CDT | FLASH FLOOD | 1 Sse Audubon, IA | WATER WAS REPORTED OVER THE ROAD ONE HALF MILE SOUTH OF TOWN FROM BLUEGRASS CREEK. DEBRIS AND MUD REMAINS ON THE ROADWAY. |
| Aug 21, 6:55 AM CDT | HEAVY RAIN 3.17 | 1 Se Audubon, IA | AUDUBON AWOS RECORDED 3.17 INCHES OVER THE LAST 24 HOURS. |
| Aug 21, 7:00 AM CDT | HEAVY RAIN 3.37 | Manning, IA | COCORAHS OBSERVER REPORTED 3.37 INCHES OVER THE LAST 24 HOURS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 104 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1704 J/kg
- Mixed-layer CIN
- -211 J/kg
- Mixed-layer LCL
- 1354 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 264 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
286
WGUS53 KDMX 210631
FFWDMX
IAC009-027-047-077-211230-
/O.NEW.KDMX.FF.W.0008.170821T0631Z-170821T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
131 AM CDT MON AUG 21 2017
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Western Guthrie County in west central Iowa...
Audubon County in west central Iowa...
Southeastern Crawford County in west central Iowa...
Southwestern Carroll County in west central Iowa...
* Until 730 AM CDT.
* At 130 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Two to three inches of rain
have already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Audubon, Manning, Exira, Adair, Elk Horn, Arcadia, Casey,
Templeton, Kimballton, Westside, Dedham, Halbur, Brayton, Gray,
Aspinwall, Manning Municipal Airport and Audubon County Airport.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4203 9511 4218 9510 4177 9457 4150 9443
4151 9504 4160 9504 4160 9509 4186 9509
4187 9522
$$
Beerends2 follow-up statements
460
WGUS73 KDMX 210826
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
326 AM CDT MON AUG 21 2017
IAC009-027-047-077-211230-
/O.CON.KDMX.FF.W.0008.000000T0000Z-170821T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guthrie IA-Audubon IA-Crawford IA-Carroll IA-
326 AM CDT MON AUG 21 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 AM CDT FOR
WESTERN GUTHRIE...AUDUBON...SOUTHEASTERN CRAWFORD AND SOUTHWESTERN
CARROLL COUNTIES...
At 324 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Four to over five inches of rain have
fallen. Water was reported over the road one half mile south of
Audubon on US Hwy 71 from Bluegrass Creek. Some mud and debris
remain on the road.
Some locations that will experience flooding include...
Audubon, Manning, Exira, Adair, Elk Horn, Arcadia, Casey, Templeton,
Kimballton, Westside, Dedham, Halbur, Brayton, Gray, Aspinwall,
Manning Municipal Airport and Audubon County Airport.
Additional rainfall amounts of one half inch to possibly up to an
inch are possible in the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4203 9511 4218 9510 4177 9457 4150 9443
4151 9504 4160 9504 4160 9509 4186 9509
4187 9522
$$
Beerends435
WGUS73 KDMX 211230
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
730 AM CDT MON AUG 21 2017
IAC009-027-047-077-211238-
/O.EXP.KDMX.FF.W.0008.000000T0000Z-170821T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guthrie IA-Audubon IA-Crawford IA-Carroll IA-
730 AM CDT MON AUG 21 2017
...THE FLASH FLOOD WARNING FOR WESTERN GUTHRIE...AUDUBON...
SOUTHEASTERN CRAWFORD AND SOUTHWESTERN CARROLL COUNTIES WILL EXPIRE
AT 730 AM CDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat at this time. Please continue to heed any remaining road
closures. Additional thunderstorms are expected later this afternoon
and tonight. Heavy rain will once again be possible and with the
occurrence of this first round of heavy rain, flash flooding will
again be possible if the heavy rain falls in the same locations.
LAT...LON 4203 9511 4218 9510 4177 9457 4150 9443
4151 9504 4160 9504 4160 9509 4186 9509
4187 9522
$$
BoksaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 12:07 AM CDT, 1 hour 24 minutes earlier.
Area forecast discussion, Aug 21, 12:07 AM CDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1207 AM CDT Mon Aug 21 2017 ...Updated for 06z Aviation Discussion... .UPDATE... Issued at 929 PM CDT Sun Aug 20 2017 Currently monitoring trends over southern Minnesota and northeast Nebraska this evening as short term models/CAMs show thunderstorms developing in the next 2 to 3 hours. Already, thunderstorms have developed along the surface boundary over southeast Minnesota, which the CAMs are not showing presently. While it may seem odd that we are looking at it, the Ash RGB, which can help to differentiate low level water vapor, showed some sort of low level moisture or boundary moving northward into the front with convective initiation shortly thereafter. This area is characterized by nearly 2500 J/kg of MLCAPE that is almost uncapped, but shear is rather weak per SPC mesoanalysis. Farther to the southwest over northeast Nebraska, there is a boundary apparent in the GOES-16 low level water vapor imagery. In the Ash RGB, there is a different boundary moving northward toward the one identified in the low level water vapor and is just north of a Yankton to Hawarden line at 222z. This will be an area along with northeast Nebraska to monitor with the GOES-16 1-minute mesoscale sector 1 over Iowa now through 12z for convection that should move across Iowa tonight. Have updated PoPs through 12z with a blend of current forecast, HRRR, and CONSShort to better refine expected thunderstorm timing. As for the eclipse, updated sky cover through 21z Monday with probably a net zero change over the forecast area, but that doesn't mean no change. One concern is what happens with the thunderstorms overnight and the clouds they may leave behind tomorrow. Another is that GOES-16 mid level water vapor currently shows a plume of moisture from central Mexico moving up into Colorado and Kansas. This will move over Iowa tomorrow as shown by the HRRR simulated IR, but these clouds may end up just being higher level clouds. A blend of the Superblend/HRRR/CONSShort provided generally 45-55% of clouds over southern Iowa, which is a slight improvement with higher probability of clouds over northern Iowa. && .SHORT TERM.../Tonight through Monday/ Issued at 318 PM CDT Sun Aug 20 2017 Convective trends will highlight the concerns into Monday, but confidence is not high. MCS remnants from overnight are still festering from SW Iowa into MO and it continues to survive longer than models have anticipated with most not handling current weather well. The HRRR and ESRL HRRR seem to have the best current projections, but even they are too aggressive pushing the cluster off to the SE by 21z. Current RAP objective analysis continues to show this MCS driven by H85/H7 frontogenesis and warm/theta-e advection into 0-2km moisture convergence over NW Missouri so feel this will continue to be a focus as the low level jet matures into the night. The mean wind and Corfidi vectors suggest movement would keep this out of our forecast area, or just brushing far SW sections, with the NCAR ensembles providing a reasonable solution. Although the MLCIN and convergence are currently unfavorable for development anytime soon, most models suggest nocturnal development will occur this evening somewhere over NW Iowa. Using the HRRR 305K isent surface as a guide since it seems to have the best handle at the moment would suggest this would occur in or near our far NW corner as the current SD/MN mid clouds ooze into Iowa with timing similar to last night, 02-03z. This area is also highlighted by a GOES 16 elevated derived CAPE axis. The question will be whether there will be enough separation between the two MCSs for them both to have significant inflow, especially with what seems to be suspect effective shear this far south and east. Have fairly good confidence that this northern area will materialize to at least some degree so have likely PoPs north later tonight as suggested by the CAM consensus. Looking ahead into tomorrow, most models suggest what MCSs are in place would dissipate or exit into midday looking to re-charge into the afternoon. It appears as though the surface based genesis area would be similar to where the weak boundary is currently, over northern Iowa. Instability looks to be high with at least moderate deep shear, so a jump to severe in the 21-00z window as suggested by most guidance and the Day 2 SPC outlook seems quite realistic. All modes of severe weather look possible considering the degree of instability, especially into and shortly after peak heating. .LONG TERM.../Monday night through Sunday/ Issued at 318 PM CDT Sun Aug 20 2017 Bottom Line up Front... Continuing severe weather threat greets us at 00z Tue, with moderate to heavy rainfall threat overnight tomorrow night. The rest of the long term looks to be dry, with slightly below normal temperatures. Tuesday... 00z Tue to 06z Tue will bring the most active weather in the long term. Located somewhere across north-central Iowa will be a cold front attendant to strengthening sfc low pushing across northern Lake Michigan. Ahead of the front, in the WAA sector, LLJ continuing to surge moisture as GFS and NAM continue to suggest PWATs of 2 inches spread across Iowa into southern Wisconsin. All modes of severe weather will remain on the table at 00z Tue. As is climatologically favored, instability will begin to wane with loss of daytime heating... so am expecting storms to undergo transition from being svr wx producers to moderate/heavy rainfall producers. Carrying over issues discussed in short-term, not great agreement among model members at this time. Hopefully by next update, when hi-res models dig in and system has shown its hand more, can have some better consistency among solutions. At this point, confidence there that somewhere may receive 1 to 2 inches of rain between 00z and 12z Tue, but the location of the swath of heaviest rain is difficult to get pinned down. Suggestion at this time is towards eastern Iowa. Behind this system, run-to-run consistency extremely strong in a deep, broad area of high pressure that will push significant CAA, subsidence, and dry air entrainment into Iowa...setting us up for a sunny afternoon on Tuesday. Wednesday and Beyond... Strong high pressure to take control for the rest of this week. By Wednesday afternoon, position of high should be somewhere near northern Minnesota, and by Friday afternoon, high should be somewhere near northern Michigan...returning a southerly (SE) component to the low-level flow. As expected, trends continue to be slightly stronger, cooler, and slower with the high, so have slowed down temperature increases by next weekend, hedging closer to persistence. Widespread area of 850mb temps -1 to -2 std dev over the upper Midwest support forecast temperatures of around 5 or so degrees below normal. && .AVIATION.../For the 06Z TAFS through 06Z Monday night/ Issued at 1207 AM CDT Mon Aug 21 2017 Primary concern in this TAF period are thunderstorms that will move over the terminals tonight and at least another round of storms expected on Monday afternoon. Thunderstorms have developed over western Iowa and are slowly moving off to the east. These storms are expected to turn move to the southeast, but not before reaching KFOD and have TEMPO MVFR ceilings/IFR visibilities there. As these storms drop toward KDSM, similar conditions are expected. Will monitor and update for impacts as they near the terminals. Beyond that, VCTS handles the thunderstorms for the remainder of the night for the rest of the terminals. After these storms depart Monday morning, next best chance for thunderstorms will be later tomorrow afternoon and evening as a cold front moves across the state and have VCTS mentioned. Outside of the thunderstorms, have VFR conditions. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Ansorge SHORT TERM...Small LONG TERM...Kotenberg AVIATION...Ansorge
Hazardous weather outlook, Aug 20, 3:54 PM CDT, 9 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 354 PM CDT Sun Aug 20 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-212100- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 354 PM CDT Sun Aug 20 2017 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight There is a marginal risk of severe weather into tonight, with the greatest chances for severe weather over northern to northwestern Iowa. The primary threats are hail and gusty winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday Additional thunderstorms are forecast at intervals from Monday morning into Tuesday morning. Several storms may become strong to severe Monday afternoon into early Monday night, with all modes of severe weather possible. Heavy rainfall is also possible overnight Monday night, which could lead to localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening and again on Monday afternoon and evening. Kotenberg
In the hours before
Special weather statement, Aug 20, 11:03 PM CDT, 2 hours 28 minutes before
Special Weather Statement National Weather Service Des Moines IA 1103 PM CDT SUN AUG 20 2017 IAZ044-210430- Crawford IA- 1103 PM CDT SUN AUG 20 2017 ...Strong storm in northern Crawford County... At 1102 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles southeast of Battle Creek, or 12 miles northwest of Denison, moving east at 35 mph. Dime size hail will be possible with this storm. Locations impacted include... Schleswig, Charter Oak, Vail, Westside, Kiron, Deloit and Ricketts. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4221 9509 4206 9509 4206 9562 4221 9563 TIME...MOT...LOC 0402Z 269DEG 29KT 4216 9549 Martin
Special weather statement, Aug 21, 1:27 AM CDT, 4 minutes before
Special Weather Statement
National Weather Service Des Moines IA
127 AM CDT MON AUG 21 2017
IAZ057-058-210700-
Guthrie IA-Audubon IA-
127 AM CDT MON AUG 21 2017
...Gusty winds and heavy rain in Guthrie and Audubon counties...
At 126 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Coon Rapids to near Panora.
Movement was northeast at 50 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Audubon, Guthrie Center, Lake Panorama, Exira, Casey, Menlo, Brayton,
Gray, Audubon County Airport and Springbrook State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4186 9461 4175 9440 4150 9438 4150 9442
4154 9497 4186 9503
TIME...MOT...LOC 0626Z 243DEG 44KT 4174 9468 4162 9432
MartinThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 11:03 PM CDT | Special Weather Statement | DMX | Crawford | 27 min |
| Aug 20, 11:05 PM CDT | Severe Thunderstorm Warning | DMX | Carroll, Crawford, Sac | 40 min |
| Aug 21, 12:32 AM CDT | Flash Flood Warning | DMX | Crawford | 6 hr |
| Aug 21, 1:27 AM CDT | Special Weather Statement | DMX | Audubon, Guthrie | 33 min |
| Aug 21, 1:53 AM CDT | Special Weather Statement | DMX | Cass | 22 min |
| Aug 21, 1:55 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto | 35 min |
| Aug 21, 2:07 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Audubon, Cass, Guthrie | 53 min |
| Aug 21, 2:46 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Guthrie, Madison, Union | 44 min |
| Aug 21, 3:02 AM CDT | Special Weather Statement | DMX | Kossuth | 43 min |
| Aug 21, 3:30 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Ringgold, Taylor, Union | 32 min |
| Aug 21, 9:43 AM CDT | Special Weather Statement | DMX | Calhoun, Humboldt, Pocahontas, Webster | 62 min |
| Aug 21, 11:23 AM CDT | Special Weather Statement | DMX | Humboldt, Pocahontas | 52 min |
| Aug 21, 1:39 PM CDT | Special Weather Statement | DMX | Emmet, Kossuth, Palo Alto | 66 min |
| Aug 21, 2:02 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto | 29 min |
| Aug 21, 3:43 PM CDT | Special Weather Statement | DMX | Calhoun, Carroll, Crawford, Emmet, Humboldt, Kossuth and 4 more | 77 min |
| Aug 21, 5:03 PM CDT | Special Weather Statement | DMX | Audubon, Boone, Cass, Dallas, Greene, Guthrie and 4 more | 57 min |
| Aug 21, 5:37 PM CDT | Special Weather Statement | DMX | Boone, Grundy, Hamilton, Hardin, Story | 53 min |
| Aug 21, 6:04 PM CDT | Special Weather Statement | DMX | Jasper, Polk | 41 min |
| Aug 21, 6:16 PM CDT | Special Weather Statement | DMX | Madison, Warren | 44 min |
| Aug 21, 6:26 PM CDT | Special Weather Statement | DMX | Black Hawk, Grundy, Marshall, Tama | 64 min |
| Aug 21, 6:38 PM CDT | Special Weather Statement | DMX | Jasper, Mahaska, Marion | 52 min |
| Aug 21, 6:52 PM CDT | Special Weather Statement | DMX | Clarke, Lucas, Madison, Union, Warren | 68 min |
| Aug 21, 6:58 PM CDT | Special Weather Statement | DMX | Poweshiek | 47 min |
Nearby
Flash Flood Warnings in Iowa, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.